Alert archive / Florida / Special Marine Warnings in 2012
Special Marine Warning 13, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Feb 11, 2012, 1:07 AM EST. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 11, 2012, 1:07 AM EST (06:07 UTC)
- Expired
- Feb 11, 2012, 2:00 AM EST
- In force
- 53 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
The radar
The Key West radar (KBYX), 92 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Key West, FL (KEYW), launched 00:00Z, 6.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 998 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
999
WHUS52 KKEY 110607
SMWKEY
GMZ033-110700-
/O.NEW.KKEY.MA.W.0013.120211T0607Z-120211T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
107 AM EST SAT FEB 11 2012
THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A
* SPECIAL MARINE WARNING FOR...
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT AND
BEYOND 5 FATHOMS...
* UNTIL 200 AM EST
* AT 103 AM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF THUNDERSTORMS...PRODUCING STRONG WINDS OVER 40 KNOTS FROM
46 NAUTICAL MILES WEST OF CHEVELIER BAY TO 27 NAUTICAL MILES
NORTHWEST OF SMITH SHOAL LIGHT...MOVING EAST AT 35 KNOTS.
PREPARE FOR WIND GUSTS IN EXCESS OF 40 KNOTS...STEEP AND
FAST-BUILDING SEAS...AND BLINDING DOWNPOURS. MAKE SURE ALL ON BOARD
ARE WEARING LIFE JACKETS.
LAT...LON 2553 8182 2551 8174 2551 8167 2536 8152
2516 8152 2502 8220 2533 8218 2557 8213
2560 8194
TIME...MOT...LOC 0607Z 257DEG 37KT 2561 8202 2535 8207
2514 8209
$$
JACOBSON1 follow-up statement
619
FZUS72 KKEY 110633
MWSKEY
MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
133 AM EST SAT FEB 11 2012
GMZ033-110700-
/O.CON.KKEY.MA.W.0013.000000T0000Z-120211T0700Z/
133 AM EST SAT FEB 11 2012
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 200 AM EST...
FOR THE FOLLOWING AREA...
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT AND
BEYOND 5 FATHOMS...
AT 129 AM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF THUNDERSTORMS...PRODUCING STRONG WINDS OVER 40 KNOTS FROM 30
NAUTICAL MILES WEST OF CHEVELIER BAY TO 29 NAUTICAL MILES NORTH OF
SMITH SHOAL LIGHT...MOVING EAST AT 35 KNOTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MARINERS CAN EXPECT GUSTY WINDS IN EXCESS OF 40 KNOTS...ROUGH SEAS...
DANGEROUS LIGHTNING...AND VERY POOR VISIBILITY IN HEAVY RAIN. BOATERS
SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL THREATENING WEATHER HAS
PASSED.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF CAUGHT ON THE
OPEN WATER STAY BELOW DECK IF POSSIBLE...KEEP AWAY FROM UNGROUNDED
METAL OBJECTS.
YOU MAY REPORT SEVERE MARINE WEATHER DIRECTLY TO THE NATIONAL WEATHER
SERVICE BY CALLING 3 0 5...2 9 5...1 3 1 6...EXTENSION 3.
&&
LAT...LON 2553 8183 2551 8174 2551 8167 2536 8152
2535 8153 2520 8152 2516 8153 2509 8204
2531 8206 2559 8202 2560 8194
TIME...MOT...LOC 0633Z 257DEG 37KT 2566 8174 2540 8176
2519 8178
$$
JACOBSONWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Feb 10, 10:21 PM EST, 2 hours 46 minutes earlier.
Area forecast discussion, Feb 10, 10:21 PM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS NATIONAL WEATHER SERVICE KEY WEST FL 1021 PM EST FRI FEB 10 2012 .DISCUSSION... SURFACE ANALYSIS SHOWS THE KEYS AREA IN A WEAK PATTERN WELL AHEAD OF A FRONT STRETCHING FROM THE PANHANDLE INTO THE WEST-CENTRAL GULF OF MEXICO. WINDS ARE LIGHT AND VARIABLE...NEARLY CALM AT NUMEROUS REPORTING STATIONS ALONG THE ISLAND CHAIN. LATE EVENING IR SATELLITE IMAGES SHOW HIGH CLOUDS STREAMING EASTWARD ACROSS THE KEYS...WITH THICKER CUMULUS CURRENTLY ASSOCIATED WITH ISOLATED TO SCATTERED CONVECTIVE CELLS MOVING NORTHWARD ACROSS THE STRAITS. A LARGE AREA OF LIGHT RAIN IS EXPANDING ACROSS CENTRAL FLORIDA. THE LATE EVENING LOCAL SOUNDING SHOWS A MOIST AIRMASS IN PLACE UNDER A VERY DEEP SOUTHWESTERLY FLOW. WE ARE CONDITIONALLY UNSTABLE WITH A PWAT AROUND 1.6 INCHES. CLOUDS WILL CONTINUE TO INCREASE AND SCATTERED SHOWERS WITH A FEW THUNDERSTORMS ARE EXPECTED TO ENCROACH THE KEYS THROUGH THE OVERNIGHT PERIOD. THE WINDS WILL PROGRESSIVELY INCREASE FROM THE SOUTH TO SOUTHWEST. THE AFTERNOON ZONE ISSUANCE HAS THE EXPECTED CONDITIONS COVERED. ALTHOUGH THE COVERAGE OF SHOWERS INCREASES...EXPECT TEMPERATURES TO ONLY DROP A FEW DEGREES FROM THEIR PRESENT READINGS IN THE LOWER 70S. NO ZONE UPDATE IS PLANNED AT THIS TIME. && .MARINE... AS WITH THE ZONES...THE AFTERNOON FORECAST FOR THE COASTAL WATERS HAS THE EXPECTED CONDITIONS COVERED OVERNIGHT. THE LATE EVENING UPDATE WILL HAVE LITTLE IF ANY ADJUSTMENTS. EXPECT LIGHT AND VARIABLE WINDS TO PICK UP FROM THE SOUTHWEST...REACHING 10 TO 15 KNOTS BY EARLY SATURDAY MORNING. THE COLD FRONT IS STILL EXPECTED TO CROSS THE KEYS SATURDAY AS WINDS STRENGTHEN FROM THE NORTHWEST. SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED BY THE AFTERNOON. && .AVIATION... THROUGH 11/18Z: PERIODS OF SUB-VFR CONDITIONS ARE EXPECTED AT THE KEY WEST AND MARATHON TERMINALS AFTER 09Z...AS A STRONG COLD FRONT SURGES SOUTHEASTWARD AND APPROACHES THE KEYS DURING THE MORNING HOURS. PLEASE CHECK THE OVERNIGHT TERMINAL FORECASTS FOR UPDATES ON TIMING AND INTENSITY OF SHOWER ACTIVITY. SOUTH TO SOUTHWESTERLY WINDS OF 10 TO 15 KNOTS FROM JUST OFF THE SURFACE UP TO 3000 FEET WILL BECOME WESTERLY AFTER 09Z AND INCREASE TO NEAR 15 KNOTS...AND THEN NORTHWESTERLY NEAR 20 KNOTS AFTER 15Z AT EYW AND MTH. && .CLIMATE... ON THIS DATE IN KEYS WEATHER HISTORY...IN 1895...THE LOW TEMPERATURE AT KEY WEST PLUMMETED TO 49 DEGREES. THE HIGH TEMPERATURE ONLY REACHED 59 DEGREES. BOTH OF THESE VALUES SET RECORDS FOR THE DAILY LOW AND COLD MAXIMUM TEMPERATURES...RESPECTFULLY...AT KEY WEST. THESE RECORDS REMAIN STANDING 117 YEARS LATER. THIS WAS A PROLONGED COLD WEATHER EVENT IN 1895 FOR THE KEYS...AS THIS WAS THE THIRD CONSECUTIVE DAY IN WHICH A DAILY RECORD COLD MAXIMUM TEMPERATURE WAS ESTABLISHED AT KEY WEST. TEMPERATURE RECORDS AT KEY WEST DATE BACK TO 1872. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...NONE. GM...NONE. && PUBLIC/MARINE.........04 AVIATION/NOWCASTS.....NELSON DATA COLLECTION.......ULRICH VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Feb 10, 6:04 AM EST, 19 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KEY WEST FL 604 AM EST FRI FEB 10 2012 FLZ076>078-GMZ031>034-042>044-052>055-072>075-111100- MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS- BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO 5 FATHOMS- GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT AND BEYOND 5 FATHOMS- GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL- HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF- HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT TO THE REEF- HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL OUT TO THE REEF- STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM- STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT 20 NM- STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF HALFMOON SHOAL OUT 20 NM- STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY TORTUGAS OUT 20 NM- STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT- STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE 20 TO 60 NM OUT- STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF HALFMOON SHOAL 20 TO 60 NM OUT- STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY TORTUGAS 20 TO 60 NM OUT- 604 AM EST FRI FEB 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE IN THE FLORIDA STRAITS. OTHERWISE... NO HAZARDOUS WEATHER IS ANTICIPATED ALONG THE FLORIDA KEYS. THE PRIMARY THUNDERSTORM HAZARDS WILL BE CLOUD TO WATER LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SMALL CRAFT ADVISORY WILL BE REQUIRED ON ALL KEYS COASTAL WATERS FOR AT LEAST SATURDAY NIGHT AND SUNDAY. OTHERWISE...NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 12:18 AM EST | Special Marine Warning | KEY | 57 min | |
| Feb 11, 1:50 AM EST | Special Marine Warning | KEY | 55 min | |
| Feb 11, 1:58 AM EST | Special Marine Warning | KEY | 62 min | |
| Feb 11, 3:02 AM EST | Special Marine Warning | KEY | 58 min | |
| Feb 11, 3:15 AM EST | Special Marine Warning | KEY | 47 min | |
| Feb 11, 4:33 AM EST | Small Craft Advisory | KEY | 54 hr | |
| Feb 11, 5:03 AM EST | Special Marine Warning | KEY | 25 min |
Nearby
Special Marine Warnings in Florida, 2012Every special marine warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.